Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Allergies
    avatar
    An_190929 posted:
    I am having the worst allergies I have ever had in my life. I read somewhere recently that doctors sometimes give patients prednisone for severe allergies. I also have RA and had been on prednisone for two years but my rheumatologist recently took me off of it. Can this possibly be a reason why my allergies are so bad now?
    Reply
     
    avatar
    Aqua14 responded:
    Although I'm not a doctor, I have definitely noticed that when I have had to take oral prednisone (such as when my asthma flares), my allergies are absolutely non-existent. So I'd say yes, stopping prednisone could definitely be one reason why your allergies are bad. (Another could be high pollen counts this spring.)

    Hopefully you're able to take antihistamines such as Zyrtec to suppress your symptoms while you're off the prednisone.

    Take care and good luck. Judy
    It's never too late to be what you might have been. ~ George Eliot. A journey of a thousand miles begins with a single step.
     
    avatar
    snocrkgrl replied to Aqua14's response:
    Judy, Thanks for sharing. I have tried Clariton but it was no help and also Zyrtec but it doesn't seem to do much either. Don't know where to go from here.
     
    avatar
    Aqua14 replied to snocrkgrl's response:
    Probably the best idea would be for you to see an allergist for evaluation and perhaps prescribing of additional medications. Many of us have to take multiple medications during allergy season to keep our allergies under control. Other allergy meds that could be added on to Zyrtec include Singulair, a nasal corticosteroid such as Nasonex, and/or a nasal antihistamine such as Patanase.

    There is also a very good OTC antihistamine eye drop sold under various brand names (Alaway, Zaditor, also Claritin and Zyrtec) which is just as good as the more expensive prescription brands.

    Also, you could try a saline sinus rinse; they are sold in the drugstore OTC. NeilMed is the brand that most of us use. That really helps with congestion, and since it's just warm salt water, is non-medicated and can be used several times a day if needed. If you also use a prescription nasal spray, the saline rinse will make that medication more effective.

    BTW most of us think Claritin is pretty ineffective, kind of like taking a sugar pill. And because you're taking antihistamines after your symptoms have kicked in, it will take a lot longer to calm down the reaction.

    The other thing to know is that around the country this has been noted as a particularly bad spring allergy season, so how you feel this spring might not be typical of how you do in future years.

    Hope these thoughts help. Take care & good luck. Judy
    It's never too late to be what you might have been. ~ George Eliot. A journey of a thousand miles begins with a single step.
     
    avatar
    Billbillbill replied to snocrkgrl's response:
    Watch out for allegra...I caused me to be depressed and have high levels of anxiety. It doesn't cause everyone to have it but for many it will.


    Helpful Tips

    Relief for urticaria
    I had suffered from hives for six years until one doctor (an allergist) finally discovered that it was chronic urticaria. I am allergic to ... More
    Was this Helpful?
    5 of 5 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center